Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 4, NWS San Diego, CA

July 6, 2011Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 6, 2011, 2:48 PM PDT for Riverside County, California. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2011, 2:48 PM PDT (21:48 UTC)
Expired
Jul 6, 2011, 3:30 PM PDT
In force
42 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 38 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 3:00 PM PDTTSTM WND DMG1 W Romoland, CAPOWER LINES DOWN AT ETHANAC ROAD AND EVANS ROAD WEST OF ROMOLAND AROUND 300 PM DUE TO WIND.
Jul 6, 3:00 PM PDTTSTM WND DMGPerris, CAPOWER LINES DOWN AT SOUTH D AND EAST 7TH STREETS IN PERRIS DUE TO WIND.
Jul 6, 3:00 PM PDTTSTM WND DMGRomoland, CAPOWER LINES DOWN IN THE 27900 BLOCK OF WASHINGTON STREET AROUND 300 PM DUE TO WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-481 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WUUS56 KSGX 062148
SVRSGX
CAC065-062230-
/O.NEW.KSGX.SV.W.0004.110706T2148Z-110706T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
248 PM PDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 330 PM PDT

* AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PERRIS...OR 9 MILES 
  SOUTH OF MORENO VALLEY. THIS STORM WAS NEARLY STATIONARY. OTHER 
  THUNDERSTORMS WERE FORMING 5 MILES NORTH OF LAKE ELSINORE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PERRIS BY 250 PM...
  SUN CITY BY 300 PM...
  LAKE ELSINORE BY 315 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS DURING SUMMER IN THE MIDDLE OF THE INLAND EMPIRE CAN 
PRODUCE TORNADOES. WHILE A TORNADO HAS NOT BEEN DETECTED YET...THERE 
IS SOME VERY WEAK ROTATION IN THE STORM. IF A TORNADO FORMS...SEEK
SHELTER IMMEDIATELY.

&&

LAT...LON 3365 11733 3383 11744 3390 11702 3377 11702
TIME...MOT...LOC 2145Z 089DEG 2KT 3380 11720

$$

MAXWELL
2 follow-up statements
784 
WWUS56 KSGX 062206
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
306 PM PDT WED JUL 6 2011

CAC065-062230-
/O.CON.KSGX.SV.W.0004.000000T0000Z-110706T2230Z/
RIVERSIDE CA-
306 PM PDT WED JUL 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR WEST CENTRAL RIVERSIDE COUNTY...

AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE LINE EXTENDED FROM NEAR 
LAKEVIEW SOUTHWEST TO PERRIS TO 5 MILES NORTH OF LAKE ELSINORE. 
THESE STORMS WERE NEARLY STATIONARY. THIS STORM WILL IMPACT TRAVEL 
ALONG INTERSTATE 215 FROM PERRIS SOUTH TO NEAR SUN CITY.

HAIL UP TO ONE-HALF INCH WILL ALSO BE POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3365 11733 3383 11744 3390 11702 3377 11702
TIME...MOT...LOC 2202Z 089DEG 2KT 3380 11721

$$

MAXWELL
246 
WWUS56 KSGX 062227
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
327 PM PDT WED JUL 6 2011

CAC065-062236-
/O.EXP.KSGX.SV.W.0004.000000T0000Z-110706T2230Z/
RIVERSIDE CA-
327 PM PDT WED JUL 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RIVERSIDE COUNTY
WILL EXPIRE AT 330 PM PDT...

THUNDERSTORMS CONTINUE IN THE AREAS BETWEEN PERRIS...LAKEVIEW AND 
ROMOLAND...BUT THE STORMS HAVE WEAKENED SINCE 300 PM. 
HOWEVER...GUSTY WINDS TO 45 MPH...SMALL HAIL AND LOCAL FLOODING WILL 
BE POSSIBLE THROUGH 400 PM.

LAT...LON 3365 11733 3383 11744 3390 11702 3377 11702
TIME...MOT...LOC 2226Z 089DEG 2KT 3380 11723

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:00 PM PDT, 48 minutes earlier.

Area forecast discussion, Jul 6, 2:00 PM PDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT WED JUL 6 2011

.SYNOPSIS...
CONTINUED WARM AND HUMID IN SOUTHERN CALIFORNIA THROUGH
THURSDAY...WITH PERIODS OF MID AND HIGH LEVEL CLOUDS AS WELL AS
TEMPERATURES NEAR OR A LITTLE ABOVE SEASONAL AVERAGES WEST OF THE
MOUNTAINS. THERE WILL ALSO CONTINUE TO BE A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS
AND EVENINGS. DRIER AND COOLER FRIDAY THROUGH THE FIRST HALF OF NEXT
WEEK ALONG WITH A RETURN OF THE MARINE LAYER TO THE COASTAL AREAS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THIS AFTERNOON...SATELLITE AND RADAR IMAGERY SHOW TSTMS OVER THE
MTNS AND PORTIONS OF THE DESERT SLOPES. THEY WILL LIKELY CONTINUE TO
DEVDLOP AND DISSIPATE UNTIL LATE THIS EVENING. THE STORMS ARE
PRODUCING OCCASIONAL LIGHTNING...BRIEF HEAVY DOWNPOURS AND GUSTY
WINDS. THEY ALSO HAVE THE POTENTIAL TO PRODUCE HAIL OF UP TO THREE
QUARTERS OF AN INCH.

WITH THE UPPER LEVEL HIGH STILL IN PLACE OVER NM/CO THROUGH
THU...SUB TROPICAL MOISTURE WILL CONTINUE TO ADVECT INTO SOCAL AND
BRING A CHANCE FOR AFTERNOON/EVENING TSTMS TO THE MTNS AND DESERTS.
A LITTLE DRIER IN THE LOW AND MID LEVELS ON THU...BUT NOT ENOUGH TO
AFFECT THE CHANCES FOR DEEP CONVECTION. ANY TSTMS THAT DO DEVELOP
WILL HAVE THE POTENTIAL FOR DEADLY LIGHTNING...STRONG GUSTY
WINDS...HAIL...AND PERIODS OF LOCALLY HEAVY RAINFALL.

WEST OF THE MOUNTAINS...WARM AND HUMID WEATHER WITH PARTLY CLOUDY
SKIES IS EXPECTED THROUGH THURSDAY..

FOR FRIDAY THROUGH EARLY NEXT WEEK...AN UPPER LEVEL TROUGH OF LOW
PRESSURE DEEPENING ALONG THE WEST COAST WILL BRING COOLER AND DRIER
WEATHER TO THE REGION AS THE FLOW ALOFT TURNS SW. THE MARINE LAYER
SHOULD ALSO GRADUALLY DEEPEN...BRINGING A RETURN OF NIGHT AND
MORNING LOW CLOUDS AND FOG TO THE COASTAL AREAS AND FAR WESTERN
VALLEYS.

&&

.AVIATION...
062020Z...SCATTERED SHOWERS THUNDERSTORMS WILL CONTINUE TO DEVELOP
THIS AFTERNOON AND EVENING OVER THE MOUNTAINS AND DESERTS. STRONG
GUSTY WINDS AND BRIEF HEAVY RAIN POSSIBLE IN THESE STORMS WITH BASES
AROUND 9K FT AND TOPS TO 40K FT. NOT EXPECTING MUCH IF ANY STRATUS
THURSDAY MORNING. IF ANY...LOCAL BASES 500 TO 1K FT MSL WITH LOCAL
VSBY 3-5SM AND ISOLATED 1-2SM POSSIBLE IN THE COASTAL AREAS. ANY
STRATUS WILL CLEAR BY 15-16Z.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...TS

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 6, 3:42 AM PDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
342 AM PDT WED JUL 6 2011

CAZ042-043-048-050-055>058-060>062-PZZ750-775-062300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
342 AM PDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING OVER THE EASTERN
PORTION OF THE CWA. CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING IN THE MOUNTAINS AND DESERTS. THESE STORMS
MAY PRODUCE BRIEF HEAVY RAIN WITH MINOR FLOODING...SMALL HAIL...GUSTY
WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE FLASH FLOOD
POTENTIAL IS MODERATE...ISOLATED FLASH FLOODING MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND
DESERTS THURSDAY EVENING. THESE STORMS MAY PRODUCE BRIEF HEAVY
RAIN WITH MINOR FLOODING...SMALL HAIL...GUSTY WINDS...AND
DANGEROUS CLOUD TO GROUND LIGHTNING. THE FLASH FLOOD POTENTIAL INDEX
IS LOW...AND THE RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

SS

In the hours before

Special weather statement, Jul 6, 12:14 PM PDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1214 PM PDT WED JUL 6 2011

CAZ058-062015-
SAN DIEGO COUNTY MOUNTAINS-
1214 PM PDT WED JUL 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY
UNTIL 115 PM PDT...

AT 1212 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES SOUTH OF MOUNT LAGUNA...OR 16 MILES
NORTHEAST OF TECATE.  THIS STORM WAS DRIFTING TO THE NORTH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN. WHEN THE THUNDERSTORM WEAKENS IT WILL HAVE THE
POTENTIAL FOR STRONG WIND GUSTS TO 45 MPH.

THE THUNDERSTORM COULD AFFECT INTERSTATE 8 THROUGH 1245 PM.

AREAS AFFECTED BY THIS STORM INCLUDE...MORENA VILLAGE.

LAT...LON 3267 11651 3279 11649 3287 11635 3270 11625
      3259 11632 3259 11643
TIME...MOT...LOC 1913Z 124DEG 2KT 3266 11638

TARDY
Local storm report, Jul 6, 1:54 PM PDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
154 PM PDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     FLOOD            WRIGHTWOOD              34.36N 117.63W
07/06/2011                   SAN BERNARDINO     CA   TRAINED SPOTTER

            INTERSECTION OF HWY 18 AND SHEEP CREEK RD 1.5FT OF WATER
            ON ROADWAY.25 CARS ARE STRANDED ON THE SIDE.

&&

NUELITO
Local storm report, Jul 6, 2:00 PM PDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      PHELAN                  34.43N 117.57W
07/06/2011                   SAN BERNARDINO     CA   TRAINED SPOTTER

            REPORT OF PHELAN ROAD CLOSED WEST AT BEEKLEY ROAD.
            POSSIBLE CLOSURE OF HIGHWAY 138. HEAV RAIN

&&

ATARDY

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:12 PM PDTSevere Thunderstorm WarningSGXSan Diego48 min
Jul 6, 12:14 PM PDTSpecial Weather StatementSGXSan Diego61 min
Jul 6, 12:52 PM PDTFlash Flood WarningSGXSan Bernardino100 min
Jul 6, 12:55 PM PDTFlash Flood WarningSGXSan Diego50 min
Jul 6, 1:01 PM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego7 hr
Jul 6, 1:15 PM PDTSevere Thunderstorm WarningSGXSan Bernardino45 min
Jul 6, 1:31 PM PDTFlash Flood WarningSGXRiverside, San Diego59 min
Jul 6, 1:48 PM PDTFlash Flood WarningSGXSan Bernardino87 min
Jul 6, 2:56 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino2 hr
Jul 6, 4:00 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino90 min
Jul 6, 4:27 PM PDTSpecial Weather StatementSGXSan Diego63 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.